How to recognize signs of a laxative overdose
Laxatives can be used to relieve constipation when natural methods–such as eating enough fiber, drinking enough water, and engaging in physical activity–don’t work. Those who struggle with an eating disorder often abuse laxatives, because they think laxatives will help them lose weight or avoid gaining weight by pushing food through the digestive system quickly before calories are absorbed. But this isn’t true. Laxatives remove food waste, water, and valuable minerals, electrolytes, and indigestible fiber from the colon. (1,2)
Using laxatives excessively is called laxative abuse, which has many dangerous effects on health and can lead to an overdose.
What are the health consequences of abusing laxatives?
Abusing laxatives has very serious health consequences. (2) The most serious side effects are dehydration and electrolyte imbalances. These, in turn, result in many damaging health complications.
Specific signs and symptoms that occur when each electrolyte is depleted, have been outlined below. Please note that small drops or changes in these electrolytes will not necessarily result in these symptoms.
Signs of a potassium deficiency
- Heart palpitations
- Muscle damage
- Muscle weakness
- Tingling or numbness
- Abnormal heart rhythms
- Muscle twitching
- Muscle cramping
- Excessive urination
Signs of a calcium deficiency
- Painful muscle spasms in the throat and muscles (tetany) and cramps in the back and legs
- Twitching of muscles
- Numbness or tingling in feet and hands
- Anxiety and depression
- Memory loss, delirium
- Dry, itchy skin
- Changes in the toes and nails such as brittleness
Signs of a sodium deficiency
- Nausea and vomiting
- Loss of energy
- Restlessness, irritability
- Muscle weakness, spasms or cramps
Signs of a magnesium deficiency
- Loss of appetite
- Nausea and vomiting
- Fatigue and weakness
- Feeling of pins and needles
- Muscle spasms
- Abnormal heart rhythms
How laxative abuse can lead to a laxative overdose
Laxatives are not supposed to be physiologically or psychologically addicting. But chronic laxative use is often seen as a drug addiction, because people who have eating disorders often resist treatment when bloating occurs and constipation gets worse as a normal part of the treatment and healing process. (6) Because intestines lose muscle and nerve response with repeated laxative use, they dilate and can’t move stool out. As a result, even more laxatives are needed to expel waste. And this laxative abuse can lead to a laxative overdose.
Using too many of any of these laxatives can cause an overdose: (7)
- Bisacodyl (Dulcolax)
- Cascara sagrada
- Castor oil
- Dehydrocholic acid
- Docusate (colace)
- Glycerin (suppositories)
- Lactulose (Duphalac)
- Magnesium citrate
- Magnesium hydroxide
- Magnesium oxide
- Magnesium sulfate
- Malt soup extract (Maltsupex)
- Milk of magnesia
- Mineral oil
- Phenolphthalein (Ex-Lax)
- Poloxamer 188
- Potassium bitartrate and sodium bicarbonate
- Psyllium hydrophilic mucilloid
- Sodium phosphate
What are the signs of an overdose of laxatives?
Abdominal cramps and pain, and alternating constipation, diarrhea, and gas are common complications of using too many laxatives over long periods of time. These signs can also indicate an overdose of laxatives, as well as nausea, vomiting, and drop in blood pressure. (7)
What to do when a laxative overdose occurs?
An overdose of laxatives can have dire, sometimes even fatal, consequences. When an overdose of laxatives occurs:
- Call 911 right away
- Do not induce vomiting
- Try to find out when the laxative was swallowed and how much was taken
- Get help to determine why an overdose occurred and address the underlying causes
How to prevent a laxative overdose
The best way to prevent a laxative overdose is to avoid getting constipated and not take laxatives at all. Following these tips to keep your digestive system functioning properly can help:
- Drink plenty of water to stay hydrated
- Avoid caffeine, as it can cause dehydration
- Track bowel movements to see when constipation occurs
- Incorporate more movement in your day to stimulate bowel function
- Include high-fiber foods into your meals
What to do when an eating disorder is involved in laxative abuse
But this is not so simple when an eating disorder is involved. While there are many reasons someone may overdose on laxatives, one of the most common reasons is because they have an eating disorder, such as anorexia nervosa (AN) or bulimia nervosa (BN).
Eating disorders are very serious, complex mental health disorders that require highly specialized treatment beyond treating a laxative overdose. They do not go away on their own.
So it’s important to get help as soon as possible. While reaching out for help is often the hardest part, it’s the first step toward a full recovery. And it can start with a phone call.